GERD Home > Cimetidine and Gynecomastia
There is a link between cimetidine and gynecomastia (abnormal breast development and enlargement in men). In studies, up to 4 percent of men taking very high doses of cimetidine experienced gynecomastia. The condition was less common in men taking lower doses of the medication.
Cimetidine (Tagamet®) has been reported to cause gynecomastia, especially in men taking very high doses of the medication. In studies, gynecomastia was more common in men taking very high doses of cimetidine to treat pathological hypersecretory conditions (such as Zollinger-Ellison syndrome). Up to 4 percent of these men experienced gynecomastia. However, in men taking lower doses, gynecomastia was less common (0.3 to 1 percent of men).
Gynecomastia is abnormal breast development and enlargement in men. Causes of gynecomastia include medications, hormone imbalances, tumors, genetic conditions, and kidney failure. Often, medications cause gynecomastia by affecting hormone levels. However, the men who developed gynecomastia due to cimetidine did not appear to have any hormone imbalances. For the men who continued to take cimetidine, their gynecomastia either stayed the same or improved over time.
It is impossible for your healthcare provider to know whether you will develop gynecomastia while taking cimetidine. It may also be difficult to know whether gynecomastia is caused by the medication itself or by another condition. If you are taking cimetidine and you notice breast development or changes, make sure to talk with your healthcare provider. There is treatment that he or she may be able to recommend. Depending on how severe your symptoms are, he or she may also recommend that you adjust your cimetidine dosage, or try one of the cimetidine alternatives.